Alert archive / Nebraska / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 217, NWS North Platte, NE

August 9, 1998Hayes County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 9, 1998, 10:51 PM CDT for Hayes County, Nebraska. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 9, 1998, 10:51 PM CDT (03:51 UTC)
Expired
Aug 9, 1998, 11:55 PM CDT
In force
64 min
Issued by
NWS North Platte, NE
Area
Whole counties

County Hayes County, NE

The radar

The Goodland radar (KGLD), 140 km from the middle of the area, began a volume at 03:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 11:00 PM CDTHail 0.75Hamlet, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.9 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 1998-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1582 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 1998-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1582 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1746 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLBF 100348 RRA
SVRLBF
NEC085-100455-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1051 PM CDT SUN AUG 9 1998

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN HAYES COUNTY IN SOUTHWESTERN NEBRASKA

* UNTIL 1155 PM CDT

* AT 1049 PM CDT... NORTH PLATTE DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 18 MILES EAST SOUTHEAST OF IMPERIAL OR 4 MILES WEST
  NORTHWEST OF HAMLET MOVING EAST AT 20 MPH.

* DAMAGING HAIL AND/OR DESTRUCTIVE WINDS CAN BE EXPECTED NEAR...
  HAMLET                       BY 1100 PM CDT

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FR@OM WINDOWS!

RLB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:06 PM CDT, 7 hours 45 minutes earlier.

Area forecast discussion, Aug 9, 3:06 PM CDT, 7 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
306 PM CDT SUN AUG 9 1998

FORECAST PROBLEM IS POPS FOR MONDAY NIGHT AND TUESDAY...

18Z SURFACE CHART SHOWS A SURFACE TROUGH FROM THE TEXAS PANHANDLE
NORTHEASTWARD INTO NORTHEAST NEBRASKA WITH A WEAK COOL FRONT EXTENDING
SOUTHWARD INTO NORTHERN NEBRASKA. HIGH PRESSURE WAS BUILDING IN FROM
NORTH DAKOTA. SATELLITE INDICATES PARTLY TO MOSTLY CLOUDY SKIES ACROSS
NEBRASKA WITH CLEARING SKIES IN THE PANHANDLE AND NORTHEAST COLORADO.

PREFER THE ETA MODEL FOR MOISTURE AND FORCING THROUGH 48 HOURS.  BOTH
MODEL INITIALIZED WELL  SHOWING A SHORTWAVE IN NORTHEAST UTAH.  THIS
SHORTWAVE IS PROGGED TO MOVE SOUTHEAST INTO WESTERN KANSAS BY 48 HRS.
A VORT MAX WILL MOVE SOUTHEAST FROM MONTANA INTO WESTERN NEBRASKA BY 48
HOURS WITH POPS WARRANTED FOR THE EASTERN PANHANDLE...SOUTHWEST...AND
VALENTINE GROUPS.

TONIGHT WILL CARRY 20 PERCENT POPS FOR AINSWORTH AND ONEILL AS COOL
FRON AND SURFACE BOUNDARY WILL INTERACT INTO THIS EVENING.  TO THE WEST
WILL CARRY ISOLATED EVENING THUNDERSTORMS.

MONDAY WILL BE PARTLY CLOUDY ACROSS THE FA WITH TEMPERATURES SIMILAR TO
TODAYS AS PARTLY CLOUDY SKIES WILL ALSO CONTINUE. BY MONDAY NIGHT
THUNDERSTORMS WILL BE NEEDED IN THE EASTERN PANHANDLE AND VALENTINE
GROUPS AND THE SOUTHWEST ZONES AS COOLER 700 TEMPS ARE PRESENT ACROSS
THE AREA. 700 TO 500 QG FORCING AND VVELS WILL MOVE INTO THE PANHANDLE
MONDAY EVENING AND SPREAD SOUTHEAST OVERNIGHT.

TUESDAY WILL BE PARTLY CLOUDY WILL 20 PERCENT POPS NEEDED FOR THE NORTH
CENTRAL AND 30 PERCENT FOR THE SOUTHWEST WHERE THE BEST FORCING WILL
EXIST.

FOLLOWED THE COOLER FAN GUIDANCE WITH EXPECTED PARTLY CLOUDDY SKIES AND
WEAK COLD AIR ADVECTION.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN PRODUCT OMAZFPLBF...

LBF BB 062/086 061/085 062 102
OGA BB 062/085 060/084 060 102
IML BB 063/086 061/085 061 102
VTN BB 061/087 062/086 060 102
ONL BB 064/086 064/085 063 20-
ANW BB 063/087 063/086 062 20-
BBW BB 063/087 062/086 062 20-

ROBERG/STASSER

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 8:06 PM CDTSevere Thunderstorm WarningLBFGarden64 min
Aug 9, 9:52 PM CDTSevere Thunderstorm WarningLBFSheridan33 min
Aug 9, 9:54 PM CDTSevere Thunderstorm WarningLBFCherry66 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.